Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


mitochondrial toxicity --- in lay persons terms, please.
Jan 20, 2000

Greetings doctors. Could you please explain to me what mitochodrial toxicity is, in simple terms. It manifests itself in a lot of different ways, right?

I am a volunteer HIV/AIDS educator in northern CA; I am being asked about this more and more, and my training is limited, relatively speaking, due to limited budgets of my organization (thank god for the web). I have read several fact sheets, etc., but am still a bit confused.

As well, I keep hearing nukes (NRTIS) are responsible for this side effect. All of them? Is there conclusive data, research that speaks to this?

How about softening the blow, reducing toxicity... can this be done, and if so how? Especially is a patient is doing well on his/her meds virologically?

Many thanks.

MB

Response from Dr. Boyle

Mitochondria (mitochondria is plural; mitochondrion is singular) are often referred to as the "powerhouse of the cell" because they are primarily responsible for generating energy. Think of them as the power company that provides electricity. It takes several hundreds to thousands of mitochondria to power a single cell much like it takes hundreds to thousands of power companies to provide enough energy for the United States. The number of mitochondria in a cell depends on the type of cell – muscle, liver, nerve, and fat cells for example, require lots of energy and have lots (hundreds to thousands) of mitochondria; red blood cells on the other hand have none. Because of the large number of mitochondria, cells can afford to lose some mitochondria but only to a certain point. When this threshold is reached, the cell loses energy and becomes dysfunctional – it may even die (a term called "apoptosis"). This is the basis for "mitochondrial diseases" – diseases that have only been recognized in the past decade [for reviews see NEJM 1995;333:638-644 or Lancet 1999;354(suppl 1):17-21].

So what does this have to do with NRTIs ("nukes")? First of all, it has to do with how these drugs work. The reason why we call this class of drugs "nukes" is because they are nucleoside analogues, i.e. chemical derivatives of DNA (see figure). In order for HIV to replicate, it needs to use the DNA from the cell that it infects. NRTIs provide an alternative to DNA, such that when RT picks up the NRTI – it can no longer replicate. The problem is, cells and mitochondria have DNA polymerases as well – they too may be affected in the same way as RT. The mitochondrial DNA polymerase (polymerase gamma) appears to be much more sensitive to this effect than the others. Thus "mitochondrial toxicity" occurs when NRTIs inadvertently inhibit the mitochondrial polymerase. All NRTIs have the potential to cause mitochondrial toxicity but each to a different degree. Studies done in test tubes show that the "d" drugs, i.e. ddC, d4T, and ddI are more likely to have an effect on mitochondria than the other NRTIs.(Antimicrob Agents Chemother 1994;38:2743-2749) This doesn’t mean, however, that the same effect will hold true in humans. Unfortunately, this has not been adequately studied. At this point, we know ddC is hard for most people to take because of its side effects; this does not appear to be the case for ddI or d4T. As an aside, "non-nukes" are not chemical derivatives of DNA and therefore, are not likely to cause mitochondrial toxicity.

You are correct in saying that mitochondrial toxicity manifests itself in different ways. Why that is, is not completely understood but is likely a reflection of the biophysical properties of the drug (for example, one drug may have better penetration in one type of tissue than another). Interestingly, if you look at the major side effects of the NRTIs – many of them, such as hepatic steatosis, lactic acidosis, myopathy, peripheral neuropathy, and even lipodystrophy resemble those seen in mitochondrial diseases. This has been confirmed in several studies for hepatic steatosis, lactic acidosis, and myopathy (for a review see Nat Med 1995;1:417-422 or AIDS 1998;12:1735-1744). Peripheral neuropathy is more difficult to study in humans and only anecdotal evidence is available to support mitochondrial toxicity as an etiology. The link between NRTIs and lipodystrophy is something that needs much further investigation.(AIDS 1999;13:2311-2312)

Assuming that mitochondrial toxicity is occuring – how can it be treated? For severe conditions such as hepatic steatosis, lactic acidosis, or pancreatitis, the usual course is to stop all NRTIs. Peripheral neuropathy and myopathy typically go away when the offending NRTI is discontinued or they may be symptomatically managed. Patients should consult their physicians before doing any of the above. Some agents have been used to treat and prevent mitochondrial toxicity but unfortunately, this has not been adequately studied in large patient populations. Carnitine, for example, has protective effects on the mitochondria in test tubes and anecdotal reports indicate it is helpful in patients with mitochondrial toxicity. Vitamin B complexes, particularly B2 and B6 should be considered as should ubiquinone (coenzyme Q) - these agents help support mitochondrial function. Patients should consult their physicians before doing any of the above.



Previous
Hi I'm Kim I have questions about HIV/AIDS could u answer them? thanx
Next
panic attacks?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement